Connecticut, 2008Damaging Wind in Connecticut, July 20, 2008
July 20, 2008 · NWS BOX · 1 event in 1 county or zone
A shortwave trough and a warm, humid, unstable atmosphere combined to produce showers and thunderstorms across southern New England. These storms produced damaging wind and lots of lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and a warm, humid, unstable atmosphere combined to produce showers and thunderstorms across southern New England. These storms produced damaging wind and lots of lightning. Seven to ten people were struck when standing under a tree at a soccer game in Dorchester, MA. Another was struck when turning off the water to an outdoor shower in Hingham, MA. Several other lightning strikes ignited fires in New Hampshire and Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 20, 3:08 PM EST, 7 minutes earlier.
Area forecast discussion, Jul 20, 3:08 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT SUN JUL 20 2008
.SYNOPSIS...
HOT AND HUMID WEATHER CONTINUES TODAY ALONG WITH THE CHANCE OF A FEW
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. DIURNAL
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD EARLY THIS
WEEK. TEMPERATURES WILL BEGIN TO FALL BACK TO SEASONABLE NORMS
TOWARDS THE MIDDLE OF THE WEEK ALONG WITH SOME LOWER HUMIDITY LATE I
THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE POTENTIAL FOR A FEW MORE SEVERE THUNDERSTORMS CONTINUES THROUGH
THE EVENING ALONG AND NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THE
ACTIVITY IS HIT AND MISS ACROSS THE REGION. HOWEVER...MEAN LAYER
CAPES IN THE 1000 TO 1500 J/KG WITH 0 TO 6 KM SHEAR VALUES IN THE 30
TO 40 KNOT RANGE WILL ALLOW FOR THE POTENTIAL FOR A FEW MORE SEVERE
THUNDERSTORMS ACROSS THE REGION. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WIND GUSTS ALONG WITH HEAVY RAIN.
ONCE WE GET INTO THE LATE EVENING AND OVERNIGHT HOURS...THE MAIN
CONCERN WILL BE THE HEAVY RAIN POTENTIAL ACROSS WESTERN MA/NORTHWEST
MA AND SOUTHERN NH. THE MODELS HAVE 1 TO 2 INCHES OF RAIN LATE
TONIGHT INTO MONDAY MORNING WITH LOCALLY HIGHER AMOUNTS. THE
POTENTIAL EXISTS FOR URBAN AND STREET FLOODING AND WILL ISSUE A
FLOOD ADVISORY ACROSS THIS REGION. WE EXPECT HEAVY SHOWERS WITH
EMBEDDED THUNDERSTORMS ACROSS THE REGION. ITS ALSO NOT OUT OF THE
QUESTION THAT WE MAY HAVE AN ISOLATED SEVERE THUNDERSTORM OR TWO
OVERNIGHT WITH DECENT INSTABILITY AND GOOD JET DYNAMICS.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
AREAS OF SHOWERS/EMBEDDED THUNDERSTORMS SHOULD EXIST THE EASTERN
SECTIONS DURING THE MORNING. OTHERWISE...WE MAY DRY OUT FOR A GOOD
CHUNK OF THE DAY. THE POTENTIAL FOR ADDITIONAL
SHOWERS/THUNDERSTORMS CONTINUES DURING THE AFTERNOON BUT THIS WILL
DEPEND ON THE AMOUNT OF THE MID LEVEL DRYING WE RECEIVE. THIS
REMAINS UNCERTAIN AND WILL HAVE TO LOOK AT THIS FURTHER. THE BEST
CHANCE FOR RE-DEVELOPMENT WILL BE ACROSS OUR EASTERN ZONES.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
LONG TERM FORECAST GENERALLY FOR TEMPERATURES TO BEGIN FALLING BACK
TO SEASONAL NORMS AFTER THIS WEEKEND AND FOR DIURNAL SHOWERS AND
THUNDERSTORMS TO CONTINUE. WITH QUITE A BIT OF SPREAD CONTINUING
AMONGST THE MODELS...CHOSE TO GO WITH HPC GUIDANCE FOR THE GRIDDED
FORECAST.
SEVERAL FEATURES MAY IMPACT THE FORECAST OVER THE NEXT WEEK.
HOWEVER...LOW CONFIDENCE IN ALL OF THEM GIVEN THE LACK OF AGREEMENT
IN THE MODEL GUIDANCE. ONE OF THOSE FEATURES IS TROPICAL STORM
CRISTOBAL...CONTINUING TO CIRCULATE OFF THE COAST OF THE CAROLINAS.
OFFICIAL FORECAST TRACK FROM NHC CONTINUES TO HAVE CRISTOBAL PASS
WELL TO THE SOUTHEAST OF NANTUCKET. THIS TRACK WOULD HAVE LITTLE TO
NO IMPACT ON SOUTHERN NEW ENGLAND. WE WILL BE KEEPING A CLOSE EYE
ON THIS TROPICAL ACTIVITY IN CASE OF ANY CHANGES.
THE NEXT FEATURE THAT COULD AFFECT THE WEATHER IS THE COMBINATION OF
AN UPPER LEVEL TROUGH...A WEAK COLD FRONT...AND A STRONG JET THAT
MOVE THROUGH SOUTHERN NEW ENGLAND SOMETIME BETWEEN TUESDAY AND
WEDNESDAY NIGHT. THERE IS THE POTENTIAL FOR A HEAVY RAIN EVENT
WEDNESDAY AS THESE FEATURES COME TOGETHER. BOTH THE 20/00Z ECMWF
AND THE 20/12Z NAM HAVE TWO TO THREE INCHES OF RAIN FALLING ACROSS
PORTIONS OF SOUTHERN NEW ENGLAND WEDNESDAY. THE 20/12Z GFS KEEPS
THE HIGHER RAINFALL AMOUNTS TO THE WEST. WHETHER THE BULK OF THE
PRECIP STAYS TO THE WEST OR NOT...SHOWERS AND THUNDERSTORMS ARE
LIKELY AS THE COLD FRONT MOVES ACROSS SOUTHERN NEW ENGLAND.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
TONIGHT AND MONDAY...
MVFR/IFR CONDITIONS IN SCATTERED SHOWERS/THUNDERSTORMS. SOME OF
THE STORMS THIS EVENING MAY CONTAIN GUSTY WINDS TO 40 KNOTS ALONG
AND NORTHWEST OF A BOSTON TO PROVIDENCE LINE. THERE WILL ALSO BE
TIMES OF VFR ACROSS THE REGION WITH THE EXCEPTION BEING THE
CAPE/ISLANDS WHERE LOW CLOUDS WILL COVER THE REGION MOST OF THE TIME.
ACROSS THE REST OF THE REGION...MARGINAL MVFR/VFR CONDITIONS IN HAZE
SHOULD CONTINUE INTO THE AFTERNOON. SCATTERED STRONG THUNDERSTORMS
WITH THE POTENTIAL FOR 40 KNOT WIND GUSTS ARE EXPECTED MAINLY NORTH
OF THE MA TURNPIKE AFTER 18Z OR 19Z THIS AFTERNOON INTO THE
EVENING.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MAINLY VFR...WITH CONDITIONS DETERIORATING TO MVFR IN SCATTERED
SHOWERS AND THUNDERSTORMS THAT DEVELOP.
&&
.MARINE...
TONIGHT AND MONDAY...
SCA SEAS CONTINUE FOR MARGINAL 5 TO 6 FOOT SEAS THROUGH MONDAY
ACROSS OUR SOUTHERN OUTER-WATERS ON SOUTHWEST SWELL. A FEW STRONG
THUNDERSTORMS WILL IMPACT THE WATERS LATE THIS
AFTERNOON/EVENING...MAINLY ACROSS THE WATERS NORTH OF PLYMOUTH.
OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
MONDAY NIGHT AND TUESDAY...WHILE CURRENT FORECASTS INDICATE
TROPICAL STORM CRISTOBAL WILL TRAVEL WELL TO THE SOUTHEAST OF
NANTUCKET...WINDS AND SWELL FROM THIS TROPICAL STORM WILL AFFECT THE
SOUTHERN NEW ENGLAND COASTAL WATERS WITH SMALL CRAFT CONDITIONS IN
SEAS IF NOT ALSO IN WINDS LIKELY. IN ADDITION...SHOWERS AND
THUNDERSTORMS MAY AFFECT THE COASTAL WATERS...ESPECIALLY IN THE LATE
AFTERNOONS AND EVENINGS.
TUESDAY AFTERNOON THROUGH FRIDAY...AS TROPICAL STORM CRISTOBAL
MOVES AWAY FROM SOUTHERN NEW ENGLAND...WINDS AND SEAS WILL BEGIN TO
DECREASE. LINGERING SMALL CRAFT CONDITIONS ARE POSSIBLE THROUGH
TUESDAY. IN ADDITION...SHOWERS AND THUNDERSTORMS MAY AFFECT THE
COASTAL WATERS...ESPECIALLY IN THE LATE AFTERNOONS AND EVENINGS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 AM EDT TUESDAY
FOR ANZ254-255.
&&
SYNOPSIS...RLG/THOMPSON
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...RLG
AVIATION...FRANK/RLG
MARINE...FRANK/RLGHazardous weather outlook, Jul 20, 2:39 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
339 PM EDT SUN JUL 20 2008
CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-002-211945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
339 PM EDT SUN JUL 20 2008
...SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND
NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ017>019-RIZ003>005-211945-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
339 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG TO DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>237-250-254-255-211945-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
339 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG WINDS...WITH THE GREATEST RISK FROM BOSTON HARBOR NORTHWARD
TO THE MERRIMACK RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS SOUTHEAST OF THE 40N/70W BENCHMARK MONDAY
NIGHT. WINDS AND SEAS WILL LIKELY INCREASE DURING THIS TIME...
ESPECIALLY SOUTH OF NANTUCKET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-211945-
BOSTON HARBOR-
339 PM EDT SUN JUL 20 2008
...SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS SOUTHEAST OF THE 40N/70W BENCHMARK MONDAY
NIGHT. WINDS AND SEAS WILL LIKELY INCREASE DURING THIS TIME...
ESPECIALLY SOUTH OF NANTUCKET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ020>024-RIZ006>008-211945-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
339 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG SOUTH FACING
BEACHES OF THE SOUTH COAST AND ISLANDS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 1:44 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT SUN JUL 20 2008
MAZ004-026-NHZ011-015-201915-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
244 PM EDT SUN JUL 20 2008
AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3
MILES SOUTHEAST OF ROYALSTON...OR ABOUT 13 MILES SOUTHWEST OF
JAFFREY...MOVING EAST AT 17 MPH.
THE THUNDERSTORM WILL BE NEAR...WINCHENDON BY 300 PM EDT...ASHBURNHAM
BY 320 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
DRAG
Special weather statement, Jul 20, 1:47 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
247 PM EDT SUN JUL 20 2008
CTZ003-004-MAZ011-012-201915-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
247 PM EDT SUN JUL 20 2008
AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER
TOLLAND...OR ABOUT 7 MILES NORTHWEST OF MANSFIELD...MOVING NORTHEAST
AT 26 MPH.
THE THUNDERSTORM WILL BE NEAR...STAFFORD BY 300 PM EDT...UNION BY 310
PM EDT...HOLLAND AND 8 MILES WEST OF WOODSTOCK BY 320 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
DRAG
Special weather statement, Jul 20, 2:04 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT SUN JUL 20 2008
MAZ005-007-014-015-201930-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-
304 PM EDT SUN JUL 20 2008
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER WESTON...OR ABOUT 2 MILES WEST OF WALTHAM...MOVING EAST AT
20 MPH.
THE THUNDERSTORM WILL BE NEAR...WALTHAM AND NEWTON BY 310 PM EDT...
BELMONT AND WATERTOWN BY 320 PM EDT...SOMERVILLE AND CAMBRIDGE BY 330
PM EDT.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
DRAG
Local storm report, Jul 20, 2:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
348 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM MARINE TSTM WIND 2 SE WINTHROP 42.36N 70.95W
07/20/2008 M45.00 MPH ANZ230 MA MESONET
AT DEER ISLAND WEATHER FLOW SITE.
&&
RLGLocal storm report, Jul 20, 3:03 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
403 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM NON-TSTM WND DMG WESTON 42.37N 71.27W
07/20/2008 MIDDLESEX MA AMATEUR RADIO
LARGE LIMBS DOWN.
0319 PM NON-TSTM WND DMG WATERTOWN 42.37N 71.18W
07/20/2008 MIDDLESEX MA AMATEUR RADIO
TREES AND WIRES DOWN WITH POWER OUTAGES ON CHAPLIN ROAD.
0325 PM LIGHTNING BOSTON 42.32N 71.07W
07/20/2008 SUFFOLK MA EMERGENCY MNGR
*** 7 INJ *** LIGHTNING STRIKE REPORTED AT FRANKLIN FIELD
ON TALBOT STREET. STAE POLICE REPORTED 5 TO 7 INJURED BY
LIGHTNING
0329 PM TSTM WND DMG CHELSEA 42.40N 71.03W
07/20/2008 SUFFOLK MA AMATEUR RADIO
WIRES DOWN ON JONES AVE
0329 PM TSTM WND DMG MILTON 42.24N 71.08W
07/20/2008 NORFOLK MA AMATEUR RADIO
WIRES DOWN
0342 PM MARINE TSTM WIND 2 SE WINTHROP 42.36N 70.95W
07/20/2008 M45.00 MPH ANZ230 MA MESONET
AT DEER ISLAND WEATHER FLOW SITE.
0342 PM MARINE TSTM WIND BOSTON 42.32N 71.07W
07/20/2008 E0.00 MPH SUFFOLK MA AMATEUR RADIO
SEVERAL BOATS IN DISTRESS IN BOSTON HARBOR
0359 PM TSTM WND DMG HINGHAM 42.24N 70.89W
07/20/2008 PLYMOUTH MA AMATEUR RADIO
POWER LINES DOWN ON LAZELL STREET
&&
AEDLocal storm report, Jul 20, 3:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG WESTON 42.37N 71.27W
07/20/2008 MIDDLESEX MA AMATEUR RADIO
LARGE LIMBS DOWN.
0319 PM TSTM WND DMG WATERTOWN 42.37N 71.18W
07/20/2008 MIDDLESEX MA AMATEUR RADIO
TREES AND WIRES DOWN WITH POWER OUTAGES ON CHAPLIN ROAD.
0325 PM LIGHTNING BOSTON 42.32N 71.07W
07/20/2008 SUFFOLK MA EMERGENCY MNGR
*** 7 INJ *** LIGHTNING STRIKE REPORTED AT FRANKLIN FIELD
ON TALBOT STREET. STAE POLICE REPORTED 5 TO 7 INJURED BY
LIGHTNING
0329 PM TSTM WND DMG MILTON 42.24N 71.08W
07/20/2008 NORFOLK MA AMATEUR RADIO
WIRES DOWN
0329 PM TSTM WND DMG CHELSEA 42.40N 71.03W
07/20/2008 SUFFOLK MA AMATEUR RADIO
WIRES DOWN ON JONES AVE
0342 PM MARINE TSTM WIND BOSTON 42.32N 71.07W
07/20/2008 E0.00 MPH SUFFOLK MA AMATEUR RADIO
SEVERAL BOATS IN DISTRESS IN BOSTON HARBOR
0342 PM MARINE TSTM WIND 2 SE WINTHROP 42.36N 70.95W
07/20/2008 M45.00 MPH ANZ230 MA MESONET
AT DEER ISLAND WEATHER FLOW SITE.
0359 PM TSTM WND DMG HINGHAM 42.24N 70.89W
07/20/2008 PLYMOUTH MA AMATEUR RADIO
POWER LINES DOWN ON LAZELL STREET. LAZELL STREET CLOSED.
&&
AEDThunderstorm Wind, Hartford
- When
- July 20, 3:15 PM EST
- Where
- Hartford County, Suffield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.980, -72.650
Trees and wires on several streets were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 200811 injured · $445,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125954.